Colorado, 2013

Hail and Damaging Winds in Colorado, July 26, 2013

July 26, 2013 · NWS BOU · 5 events in 3 counties and zones

Severe thunderstorms produced hail, up to one inch in diameter, heavy rain and damaging wind gusts across portions of Arapahoe, Morgan and Weld Counties. Along Interstate 70 a semi-trailer was flipped onto its side.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail, up to one inch in diameter, heavy rain and damaging wind gusts across portions of Arapahoe, Morgan and Weld Counties. Along Interstate 70 a semi-trailer was flipped onto its side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 2:54 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 26, 2:54 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
354 PM MDT FRI JUL 26 2013

.SHORT TERM...AN OUTFLOW BOUNDARY IS SLOWLY DRIFTING WEST ACROSS
EASTERN COLORADO AND MAY STALL OUT SOON. A FEW STORMS HAVE BEEN
TRIGGERED BY IT AND ARE PRODUCING REINFORCING OUTFLOW BOUNDARIES.
THIS MAY TRIGGER A FEW MORE STORMS THROUGH THE AFTERNOON AND
EVENING HOURS. CAPES ARE RUNNING AROUND 500-1000 J/KG ALONG THE
FRONT RANGE AND ACROSS THE EASTERN PLAINS. BASED ON THE STRENGTH
OF THE CONVECTION IN THE FOOTHILLS AND THE LIMITED CAPE...WOULD
EXPECT STORMS TO STAY BELOW SEVERE LIMITS. FOR THE REST OF THIS
AFTERNOON AND EVENING...EXPECTING SCATTERED STORMS TO CONTINUE IN
THE MOUNTAINS AND FOOTHILLS WITH ISOLATED STORMS ALONG THE FRONT
RANGE. NOT EXPECTING MUCH IF ANY STORMS BEHIND THE OUTFLOW
BOUNDARY ON THE EASTERN PLAINS WHERE COOLER AIR HAS STABILIZED THE
AIRMASS.

FOR SATURDAY...MOISTURE INCREASES WITH PRECIPITABLE WATER VALUES
CLIMBING ABOVE AN INCH AGAIN ALONG THE FRONT RANGE AND ACROSS THE
EASTERN PLAINS. EASTERLY WINDS WILL PREVAIL SATURDAY AS A SURFACE
HIGH SLIDES SOUTH ACROSS THE PLAINS STATES. THIS WILL BRING SLIGHTLY
HIGHER DEW POINTS...BUT KEEP THE LOWER LEVELS ON THE COOL SIDE WHICH
WILL AGAIN LIMIT THE INSTABILITY AND POSSIBLY CAP THE LOWER
ELEVATIONS. WILL GO WILL SCATTERED STORMS IN THE MOUNTAINS AND
FOOTHILLS SATURDAY AFTERNOON WITH ISOLATED STORMS ACROSS THE LOWER
TERRAIN. MAY TAKE UNTIL THE EARLY EVENING TO BREAK THE CAP AND
EXPECT A BETTER CHANCE FOR STORMS LATE IN THE DAY. HIGHS WILL REMAIN
BELOW NORMAL WITH READING IN THE LOWER TO MID 80S.

.LONG TERM...SHORTWAVE TROUGH CARRIED ALONG BY ZONAL MID-LEVEL FLOW
ROUNDING THE TOP OF A FLAT UPPER RIDGE CENTERED OVER THE SOUTHERN
ROCKIES IS PROGGED TO PASS OVER COLORADO ON SUNDAY. DEEP PLUME OF
MOIST/UNSTABLE SUBTROPICAL AIR CAUGHT UP IN THIS FLOW IS
DISPLACED EASTWARD OVER THE FORECAST AREA DURING THE DAY SUNDAY.
PRECIPITABLE WATER VALUES EXCEED AN INCH DURING THE PERIOD AND
THE LIFT GENERATED BY DIABATIC HEATING AND THE PASSING SHORTWAVE
SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWER/T-STORM COVERAGE
DURING THE AFTERNOON AND EVENING HOURS. THE MTNS AND FRONT RANGE
FOOTHILLS APPEAR TO BE IN THE BEST POSITION TO RECEIVE MEASURABLE
RAINFALL...WITH PCPN AMOUNTS DROPPING OFF AS YOU ADVANCE EASTWARD
ACROSS THE PLAINS. STORMS WILL BE MOVING EWRD AT 15-25 KTS...SO
WIDESPREAD HEAVY RAINFALL PROBABLY NOT AS ISSUE. ALTHOUGH WOULD
NOT RULE OUT A FEW STORMS CAPABLE OF 1 TO 1.5 INCH RAINFALL
AMOUNTS IN MTN AND FTHL LOCALES. BURN SCARS ONCE AGAIN MOST SUSCEPTIBLE
TO THESE RAIN AMOUNTS. OTHERWISE A COOLER DAY WITH HIGHS AS MUCH
AS 10-15 DEG F BELOW AVERAGE FOR THE DATE UNDER PLENTY OF CLOUD
COVER. STORMS EXPECTED TO LINGER OVERNIGHT...MAINLY ON THE FAR
PLAINS...WITH RAIN TOTALS UNDER A HALF INCH.

ON MONDAY...UPPER RIDGE REGAINS ITS STRENGTH AS IT RETROGATES
SLIGHTLY WESTWARD OVER UTAH. THIS PLACES THE FORECAST AREA UNDER
MORE OF A NORTHWEST FLOW WHICH LOOKS SOMEWHAT DRIER AND SLIGHTLY
LESS UNSTABLE. THEREFORE STORM CHANCES SHOULD DECREASE ON MONDAY
AND WITH MORE SUNSHINE...SHOULD SEE SLIGHTLY WARMER TEMPERATURES.

FOR THE REMAINDER OF THE EXTENDED PERIOD...AIRMASS GRADUALLY DRIES
AND WARMS EACH DAY WITH THE UPPER RIDGE CONTINUING TO BUILD TO
OUR WEST. TEMPERATURES THROUGH THE PERIOD ARE FORECAST TO REMAIN
AT OR SLIGHTLY BELOW AVERAGE. RAIN CHANCES WILL CONTINUE TO
DECREASE...WITH LATE DAY STORMS LARGELY CONFINED TO THE HIGHER
TERRAIN.

&&

.AVIATION...THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH
THE 03Z. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 KNOTS WILL
POSSIBLE WITH THE THUNDERSTORMS. EASTERLY WINDS WILL TURN CLOCKWISE
THROUGH THE AFTERNOON AND EVENING HOURS AND SETTLE SOUTHERLY AROUND
06Z. WINDS WILL BECOME LIGHT AROUND SUNRISE AND BECOME EASTERLY BY
18Z. ONCE AGAIN THERE WILL BE A SLIGHT CHANCE FOR STORMS AT THE
DENVER AIRPORTS SATURDAY AFTERNOON AND EVENING.

&&

.HYDROLOGY...SCATTERED STORMS ARE EXPECTED THROUGH EARLY EVENING.
THREAT FOR FLASHING FLOODING TODAY IS VERY LOW DUE TO A SLIGHTLY
DRIER AIRMASS...WEAK INSTABILITY AND STORMS MOVING SOUTHEAST AT 15
MPH. MORE STORMS ARE EXPECTED THROUGH THE WEEKEND...HOWEVER STORMS
ARE EXPECTED TO BE MOVING AT 10 TO 15 MPH AND WILL KEEP THE THROUGH
FOR FLASH FLOODING LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....BAKER
AVIATION...MEIER
Hazardous weather outlook, Jul 26, 9:59 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1059 AM MDT FRI JUL 26 2013

COZ030>051-270500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1059 AM MDT FRI JUL 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTERNOON...WITH ISOLATED STORMS ON THE
PLAINS. WITH A DRIER AIRMASS TODAY...THE THREAT OF HEAVY RAIN AND
FLOODING IS REDUCED THOUGH THERE IS STILL A LOW THREAT OF FLOODING
IN THE FOOTHILLS BURN AREAS. THE STRONGEST STORMS WILL PRODUCE UP
TO THREE QUARTERS OF AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS
TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS WILL CONTINUE
THROUGH EARLY NEXT WEEK...PARTICULARLY IN THE MOUNTAINS AND FRONT
RANGE FOOTHILLS ON SUNDAY. A MOIST AND UNSTABLE SUBTROPICAL AIR
FLOW WILL REMAIN OVER THE REGION. SOME OF THE STORMS ON SUNDAY
MAY PRODUCE HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED FLASH
FLOODING. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW
AVERAGE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

In the hours before

Local storm report, Jul 26, 1:20 PM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     THORNTON                39.89N 104.96W
07/20/2013                   ADAMS              CO   PUBLIC

            FALLEN TREE

&&

JK
Local storm report, Jul 26, 1:35 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUL 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      6 N OTIS                40.24N 102.95W
07/19/2013                   WASHINGTON         CO   TRAINED SPOTTER

            FLOODING ALONG HWY 61 AT MILE MARKER 15. LOTS OF WATER
            OVER THE HIGHWAY. NO INJURIES REPORTED.

&&

JK
Special weather statement, Jul 26, 3:40 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT FRI JUL 26 2013

COZ038-042-262345-
NORTHEAST WELD COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD
COUNTY-
440 PM MDT FRI JUL 26 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHERN WELD COUNTY UNTIL 545 PM MDT.

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A GROUP OF STRONG THUNDERSTORMS 13 MILES NORTHEAST OF ROCKPORT...OR
41 MILES NORTHEAST OF FORT COLLINS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GROVER AND HEREFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4096 10363 4073 10454 4100 10473 4100 10369
TIME...MOT...LOC 2238Z 325DEG 15KT 4104 10462

KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 45 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Weld

When
July 26, 4:30 PM MST
Where
Weld County, 9.33 mi SW of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -104.420

Hail, Weld

When
July 26, 5:14 PM MST
Where
Weld County, 10.75 mi WSW of Hereford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.910, -104.490

Thunderstorm Wind, Morgan

When
July 26, 5:59 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.270, -103.790

Thunderstorm Wind, Morgan

When
July 26, 6:10 PM MST
Where
Morgan County, Wiggins
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.230, -104.070

Thunderstorm Wind, Arapahoe

When
July 26, 7:07 PM MST
Where
Arapahoe County, 2.62 mi NE of Peoria
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -104.090

An intense thunderstorm wind flipped over a semi-trailer in the eastbound lane of Interstate 70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459701, 457347, 457350, 457348, 457349.